Multinational corporations' capital allocation decisions across asymmetric risk locations: intertemporal equilibrium and optimal transitional adjustment paths

Johannes W. Fedderke, John M. Luiz, Helena Barnard

Research output: Contribution to journalArticlepeer-review

1 Scopus citations

Abstract

Multinational corporations operate across locations with different risk profiles. We examine how multinational corporations address the optimal allocation of capital across multiple locations and analyse the transition path to the intertemporal equilibrium. Our model considers returns, risks and adjustment costs to reflect the dynamics of allocating capital assets across locations over time, as well as the mix of assets across locations in equilibrium. Variational calculus is employed to show that the model confirms standard expectations that where a location's rates of return on assets increase, or adjustment costs decrease, equilibrium capital allocation and transitional capital flows to that location will increase. Symmetrically, rising (falling) risk increases (decreases) the proportion of the capital asset holdings of a location. The crucial insight is that for the transitional dynamics to intertemporal equilibrium, the optimal relative capital flow response to changes in risk can generate relative portfolio allocations that may initially move in the opposite direction to that implied by the stock equilibrium. Specifically, an increase in risk for the high-risk location may initially result in an increase in the relative capital asset flow to the high-risk location relative to the low-risk location. Empirical research must account for the possibility of non-monotonicity in asset allocation flows to avoid misspecification. Moreover, policy makers will have to anticipate possible pressure for reversal resulting from short-term worsening capital flows. These reflections are mirrored in recent research calls for separating structural and transition effects of institutional change on the investment decisions by multinational corporations.

Original languageEnglish (US)
Pages (from-to)127-150
Number of pages24
JournalIMA Journal of Management Mathematics
Volume35
Issue number1
DOIs
StatePublished - Jan 1 2024

All Science Journal Classification (ASJC) codes

  • Applied Mathematics
  • General Economics, Econometrics and Finance
  • Management Information Systems
  • Modeling and Simulation
  • Strategy and Management
  • Management Science and Operations Research

Cite this